Anxiety insomnia weight loss hives

Hi all, I've been diagnosed hypo and been on Levo for about 8 yrs. Im now 31. I had symptoms throughout my teens (mysterious rashes, hives etc) and developed horrendous constipation aged 21. crippling insomnia, palpitations and anxiety took over aged 22 and 2 yrs later a Dr finally took bloods and prescribed Levo. 50mcg then upped to 75. Basically I've never felt well on Levo. I lost weight but am already very thin & there was no impact on insomnia and anxiety. i started breaking out in hives but could not figure out why. I came off the contraceptive pill thinking this might be the cause and I lost most of my hair and gained acne on top of everything else. I tried bouts of gluten free which helped a bit. I've been referred to nhs endos who amongst other useless comments asked if my tablets were in date and was I actually taking them. Eventually I gave up trying after going onto 125mcg & tried to just get on with things. After joining the gym I gained 1/2 a stone and got pregnant :-) after the initial 3 mnths I felt better than I had in yrs. my son was born in dec and later diagnosed with cows milk protein intolerance. Meanwhile I was fast returning to feeling like hell. I decided to try a dairy free diet (so difficult I gave up after 12 days) it took 2 weeks to realise I had made myself completely intolerant to dairy (less than 2 wks!!) severe gastric upset has plagued me since despite leaving the dairy alone. Annoying since i had no noticeable symptoms before the diet. My bloods are showing over replacement of Levo tsh 0.01 and t3 6.3. I can't remember the range but know the upper end of t3 was 6. Think the baseline for tsh was 1 or 2 . My insomnia and anxiety are horrendous, my hairs falling out in handfuls, the hives are awful. I feel hyper a lot of the time so am trying to slowly reduce meds. As well as dairy free I'm trying to get back into gluten free but I just feel so awful and the weights dropped off me. I'm sorry for the lengthy post. Any advice would be gratefully accepted and any recommended Drs in the north east England area would be helpful. I just want to enjoy my son.

5 Replies

oldestnewest
  • Daisydoll, Take an antihistamine an hour before Levothyroxine. If hives improve it is likely you are having an allergic reaction to one of the fillers in Levothyroxine in which case ask your pharmacist for Actavis (also branded as Almus in Boots and Lloyds) or Mercury Pharma or Wockhardt which has the least fillers but is only available in 25mcg. There are trace amounts of lactose in UK generic Levothyroxine but you can obtain lactose-free Levothyroxine from Aliud and Henning via this link thyroiduk.org.uk/tuk/treatm...

    It may be worth scanning and uploading your NHS prescription to one of the suppliers and paying privately to trial the lactose-free Levothyroxine before asking your GP to prescribe lactose-free Levothyroxine.

    Anxiety, insomnia and hair loss are common when overreplaced although your FT3 is only just over range. Reducing Levothyroxine by 25mcg may help. It's also fairly common for hairloss to be experienced for up to 6 months after delivery as your pregnancy hormones settle.

    Reducing dose may also help with stopping further weightloss. Like you, I've lost a lot of weight since being on Levothyroxine and the only time I've managed to regain some is when I've been off Levothyroxine for 4 weeks but it drops off as soon as I resume Levothyroxine.

    Email louise.warvill@thyroiduk.org.uk for a list of endos and private GPs in your area. It might be an idea to post a new question specifically asking for NHS or private GPs in your area but please ask for recommendattions to be via private messages.

  • Thank you for replying. I know the pregnancy hormones will not be helping matters. I could kick myself for trying the non dairy thing because on top of everything else these horrible stomach issues are not helping. I just feel wiped out. I did try not taking my Levo for a week a few yrs ago and the hives did not resolve. I also lived on cetirizine before I got pregnant so don't think it's an allergy to the pills. I wonder if it is to do with my antibodies. I just can't understand why they would be high with my tsh at nearly zero. The only solution I think must be multiple food intolerances. I've looked it up online and keep coming across something called leaky gut which sounds plausible but Drs won't hear of it and I daren't trial anything else without professional help due to the horrible reaction I had after the non dairy and which I'm still suffering with. I'll try a new post asking for Drs in my area. Thanks again for your help.

  • Daisydoll, it does sound as though you may have food intolerances but elimination diets don't cause them. Stopping dairy for a few days and then reintroducing it and being completely intolerant to it indicates that dairy is/was a problem.

    If you've read up on leaky gut you'll also know that gluten-intolerance or sensitivity is a likely trigger. You can ask your GP for a coeliac blood screen to rule out intolerance but sensitivity is possible even if the coeliac screen is negative. If you intend requesting a coeliac screen you must eat normal amounts of gluten six weeks prior to testing ie at least 2 slices bread daily.

    Quite a lot of members have found a gluten-free diet to be helpful in managing Hashi flares and reducing antibodies and it can be helpful in managing gut issues like wind, bloating, constipation/diarrhoea.

    Digestive issues are common in hypothyroid patients, often due to low stomach acid which makes digestion difficult. You could try taking a couple of tsp of raw apple cider vinegar in fruit juice or honey sweetened water before meals to raise acid and aid digestion. Betaine Pepsin before meals is also recommended.

    thyroiduk.org.uk/tuk/about_...

    thyroiduk.org.uk/tuk/about_...

  • I've heard about apple cider vinegar just not sure where to buy it. I'll def try some though thank you. I'm sure I did have issues with dairy beforehand too but I'd obviously built up a tolerance to it as I had no noticeable symptoms after ingesting it. When I've gone gluten free in the past I've noticed I sleep slightly better and there's a marginal improvement in my hives so I think I'll be going this route again. Again though I never experienced any noticeable digestive issues when reintroducing or eliminating gluten so I must've been very sensitive to dairy! Thanks again for your help 😊

  • Daisydoll, health food stores or online. Get the organic cloudy version with the 'mother'.

    ostlerscidermill.co.uk/

You may also like...